Fortunately, fatal food-related allergic reactions are rare, but when they do occur, there are invariably valuable lessons that can be learned to hopefully reduce the risk of such terrible tragedies recurring.
The inquest in NSW in Australia in December 2012 into the death of Raymond Cho, a 15 year old boy who died after eating cookies that contained walnuts, to which he was severely allergic, concluded that no individual was to blame for the tragedy, but that a set of unfortunate incidents combined to lead to his death.
The incident that led to Raymond’s death occurred at school and following the inquest one of the attendees compiled a list of “10 things I learnt about preventing anaphylaxis in schools”.
The list covers some key issues and contains some very useful tips, most of which can also apply to schools in the UK and with which the Anaphylaxis Campaign would agree. To go through the list:
1 – Practice using the adrenaline injector
Absolutely! Both schools staff, those who have been prescribed injectors and their families should practice regularly with trainer devices. Some people also practice injecting out-of-date injectors into an orange. The new style EpiPen is now being dispensed throughout the UK and is administered in exactly the same way as the old style pen. Jext injectors are now also available in the UK. Anapen, that was withdrawn in the middle of last year is unlikely to be available until later on this year. Watch the Anaphylaxis Campaign website for further details.
2 – Know in advance whose auto-injector can be used
Most pupils with known, potentially severe, allergy will have been prescribed and will have available their own adrenaline injector/s. These should be used in the event of a severe reaction. As adrenaline is a prescription only medicine in the UK there are some issues surrounding the use of other people’s injectors. The Anaphylaxis Campaign’s advice would be that if a pupil has a suspected severe allergic reaction and has no adrenaline injector, or if a second device is needed and not available, immediately contact the emergency services, explain the situation and tell them that other devices are available in the school and ask if they would advise using them. This would apply in the 3 cases mentioned, with the provisos given in brackets, i.e.
- where an individual who was previously undiagnosed has an anaphylactic reaction (discuss this with the emergency services when you call)
- where the first autoinjector misfires (and no second injector had been prescribed)
- where a first adrenaline injection has not caused a significant improvement within 5 minutes (and no second injector has been prescribed).
It would also apply in the rare cases where pupils have been prescribed adrenaline injectors but they are, for some reason, not available.
3 – Schools need to get general use auto-injectors
Generic adrenaline injectors are not at the present time available in most schools in the UK.
4 – Check autoinjector expiry dates
Yes! And if an out-of-date injector is the only one available, consider using it unless the adrenaline has discoloured (you can see through the “windows” in the devices).
5 – Encourage students to keep their injectors with them at all times
Yes, although this can depend on the age and maturity of the pupil concerned. Certainly by secondary school age, all pupils should be carrying at least one injector around with them. In small primary schools it may be more appropriate to have the pens stored centrally, in an unlocked but safe location such as the school office. Any decision should be based on discussions with the school/school nurse, the parents and the treating doctor and on what is best for the pupil in question, with consideration for the size/layout of the school. Certainly the injectors should be speedily available if needed. A good care plan should be available for each pupil with an injector.
6 – With suspected anaphylaxis, don’t move the patient
7 – Practice Cardio Pulmonary Resuscitation and know the circumstances when it should be given
Interesting comments. The Anaphylaxis Campaign would suggest injecting adrenaline and calling for the emergency services. As discussed in tip number 4, make sure the patient is lying down. If they are having difficulty breathing due to asthma symptoms, it may be more comfortable to sit the patient up whilst sitting on the ground. If trained in CPR, discuss this with the emergency services if necessary.
8 – Consider your obligation if there is a combination of disabilities and other risk factors
Although food allergy is not classified as a disability in the UK, the advice given still applies.
9 – Bullying
Yes, there research and anecdotal evidence from the AC helpline, support groups and workshops that bullying can be an issue for food allergic children. This must not be tolerated and should be taken very seriously by schools if it does occur.
10 – Consider whether nuts are really necessary
A controversial issue that generates strong views. Generally speaking the Anaphylaxis Campaign would not necessarily support ‘nut/peanut bans’ in all schools. Schools do however have a duty of care to all pupils, so need to have procedures in place to minimise the risk of a reaction occurring in a food-allergic child. Schools may wish to write to parents asking for their cooperation in making life safe for allergic children. Call our Helpline Tel: 01252 542029 for more advice.